We read with great interest the recent report of a multicenter retrospective review of consecutive transverse rectus abdominis myocutaneous flap cases.1 The authors concluded that venous thrombotic prophylaxis does not increase the risk of reoperative hematoma after breast reconstruction with abdominal tissue. However, the use of heparin in plastic reconstructive surgery might be associated with further potentially devastating adverse effects besides hematoma. Heparin-induced thrombocytopenia might be evident as type I, which is nonimmune mediated within the first 4 days of heparin administration by platelet aggregation and sequestration with typically minor clinical sequelae. However, heparin-induced thrombocytopenia type II is immune-mediated, typically within 4 to 14 days after heparin exposure.
It has been suggested that both functional (platelet activation tests) and immunologic assays (antigen assays) are necessary in a given patient to establish the diagnosis of heparin-induced thrombocytopenia. The prevalence of heparin/platelet factor 4 antibodies is currently under investigation. In plastic surgery, we do not know the prevalence of heparin/platelet factor 4 antibodies at all. In cardiac surgery, a high prevalence of antibodies to the heparin/platelet factor 4 complex is evident. However, the low rate of thromboembolic complications, at least in cardiac surgery patients, suggests that the antibody alone does not confer an increased risk of thrombotic complications.2 A decrease in platelet count between days 5 and 10 was suggested to be more specific for heparin-induced thrombocytopenia, irrespective of whether this platelet count fall occurs after postoperative platelet count recovery or is superimposed on persisting postoperative thrombocytopenia.3 However, we do not currently have any large-scale data on this issue in plastic reconstructive surgery.
In plastic reconstructive surgery, microvascular free tissue transfer is often associated with the intraoperative use of a heparin bolus. A recent analysis among 470 patients who underwent 505 microvascular free flap procedures for oncologic defects found no statistically significant effect on the incidence of microvascular thrombosis after intraoperative systemic heparin administration.4 In addition, administration of a single dose of intraoperative heparin does not increase the rate of hematoma formation or prevent microvascular thrombosis.
As mentioned before, heparin-induced thrombocytopenia might be a significant adverse effect in free flap transfer to consider, at least in our view. Two cases of flap failure have been reported recently that were attributed to heparin-induced thrombocytopenia syndrome.5 One 45-year-old woman with recurrent breast cancer underwent a complete skin-sparing mastectomy followed by immediate breast reconstruction using a contralateral pedicled transverse rectus abdominis myocutaneous flap. On postoperative day 12, the patient’s platelet count had dropped to 21,000 cells/μl (from 142,000 cells/μl), indicating severe thrombocytopenia with concomitant positive antiheparin antibody assay and clinical venous flap thrombosis. The other patient, a 65-year-old man, underwent a floor-of-mouth and partial tongue resection followed by immediate reconstructive surgery with an osteocutaneous radial forearm free flap for an infiltrating squamous cell carcinoma of the inferior lip and mandible. He also experienced recurrent venous flap thrombosis with positive antiheparin antibody assay.
Given these preliminary observations, a greater awareness of the potential devastating sequelae of heparin use in plastic surgery may allow earlier detection of heparin-induced thrombocytopenia.
Karsten Knobloch, M.D.
Andreas Gohritz, M.D.
Joern Redeker, M.D.
Peter M. Vogt, M.D., Ph.D.
Medical School Hannover
Plastic, Hand and Reconstructive Surgery
1. Liao, E. C., Taghinia, A. H., Nguyen, L. P., Yueh, J. H., May, J. W., and Orgill, D. P. Incidence of hematoma complication with heparin venous thrombosis prophylaxis after TRAM flap breast reconstruction. Plast. Reconstr. Surg.
121: 1101, 2008.
2. Everett, B. M., Yeh, R., Foo, S. Y., et al. Prevalence of heparin/platelet factor 4 antibodies before and after cardiac surgery. Ann. Thorac. Surg.
83: 592, 2007.
3. Selleng, S., Selleng, K., Wollert, H. G., et al. Heparin-induced thrombocytopenia in patients requiring prolonged intensive care unit treatment after cardiopulmonary bypass. J. Thromb. Haemost.
6: 428, 2008.
4. Chen, C. M., Ashjian, P., Disa, J. J., Cordeiro, P. G., Pusic, A. L., and Mehrara, B. J. Is the use of intraoperative heparin safe? Plast. Reconstr. Surg.
121: 49e, 2008.
5. Tremblay, D. M., Harris, P. G., Gagnon, A. R., Cordoba, C., Brutus, J. P., and Nikolis, A. Heparin-induced thrombocytopenia syndrome as a cause of flap failure: A report of two cases. J. Plast. Reconstr. Aesthet. Surg.
61: 78, 2008.
Letters to the Editor, discussing material recently published in the Journal, are welcome. They will have the best chance of acceptance if they are received within 8 weeks of an article's publication. Letters to the Editor may be published with a response from the authors of the article being discussed. Discussions beyond the initial letter and response will not be published. Letters submitted pertaining to published Discussions of articles will not be printed. Letters to the Editor are not usually peer reviewed, but the Journal may invite replies from the authors of the original publication. All Letters are published at the discretion of the Editor.
Authors will be listed in the order in which they appear in the submission. Letters should be submitted electronically via PRS' enkwell, at www.editorialmanager.com/prs/.
We reserve the right to edit Letters to meet requirements of space and format. Any financial interests relevant to the content of the correspondence must be disclosed. Submission of a Letter constitutes permission for the American Society of Plastic Surgeons and its licensees and asignees to publish it in the Journal and in any other form or medium.
The views, opinions, and conclusions expressed in the Letters to the Editor represent the personal opinions of the individual writers and not those of the publisher, the Editorial Board, or the sponsors of the Journal. Any stated views, opinions, and conclusions do not reflect the policy of any of the sponsoring organizations or of the institutions with which the writer is affiliated, and the publisher, the Editorial Board, and the sponsoring organizations assume no responsibility for the content of such correspondence.